Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 51, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Mar 17, 2018, 5:08 PM CDT for Lamar County, Marion County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2018, 5:08 PM CDT (22:08 UTC)
- Expired
- Mar 17, 2018, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Lamar County, MS, Marion County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 4:08 PM CDT, 1 hour earlier.
Area forecast discussion, Mar 17, 4:08 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Jackson MS 408 PM CDT Sat Mar 17 2018 ...Severe Weather Possible Early Sunday... .DISCUSSION... Tonight and Sunday: Local radars had scattered thunderstorms tracking east across our southeast most zones. This activity is not expected to become severe and will dissipate early this evening with the loss of daytime heating. Mid afternoon water vapor imagery and surface analysis had a weakening shortwave nearing the Ohio River valley and an associated surface low with a trailing cold front back across the ArkLaTex. This cold front will drift into our northwest most zones later this evening and stall close to Highway 82. Model consensus suggests thunderstorms will develop to our west along this stalling front and track east toward our CWA. Mostly elevated severe storms capable of hail and damaging winds may enter our southeast Arkansas counties and northeast Louisiana Parishes before sunrise. This activity should spread east of our CWA before noon but afternoon heating will contribute to additional thunderstorm development. This development will likely be surface based and capable of producing damaging winds, large hail and a few tornadoes. In addition, locally heavy rain will also be possible. Considering the current river flooding and soil moisture across the area, flash flooding may also occur. Late Sunday afternoon and evening, a closed low developing tonight over the Sierra Nevadas will swing east over the Central Plains and deepen a surface low. The strengthening WAA in response may help enhance development along the old stalled front prolonging the severe thunderstorm threat. /22/ Sunday night through Friday...The primary concerns for the period will be the several rounds of severe weather for Sunday night into Monday followed by another round of cool temps for the middle of next week. At the beginning of the period some strong to severe convection will be occurring across portions the region as a closed low tracks across the Southern Plains. A surface boundary will be across the forecast area. Wind shear fields and instability will be favorable for severe weather for most of the night. Latest Cam guidance shows that some of the strongest storms will be across the north where the better forcing will take place. There was also some discrete strong cells across the southeast according to the NAM Cam guidance. Any development at night is going to depend on how the convective features develop during the day Sunday. Another round of severe weather will be possible for Monday as the associated cold front pushes across the region. It looks like the best chance will be across the east where the best instability will occur during the afternoon. The latest NAM Cam guidance did not look very active on this model run. The primary risk for Sunday night into Monday will be large hail, damaging winds and some tornadoes. So will split the Sunday to Monday period with two severe graphics. One for Sunday and Sunday night with the slight risk graphic and then the slight risk across the northeast graphic for Monday with the SPC day 3 outlook issued earlier today. With pwats around 1.5 inches WPC is holding on the the slight risk for Sunday into Sunday night. So with some of the backwater areas and some of the rivers being up and moist soil conditions from recent rainfall, will keep the current flood graphic of 1 to 3 inches for Sunday into Sunday night. WPC has gone down some on the QPF for our area for Days 1 through 3. The cold front will exit the region by Monday evening taking out the strong thunderstorms with it. There may be some lingering isolated showers in the evening in the wake of the front before they depart. Another southern stream shortwave will bring some showers on Tuesday which will exit by Tuesday evening. Cool high pressure will build across the region for Wednesday into Thursday. This will occur as we develop an amplified pattern with an upper ridge over the plains to an upper trough over the eastern seaboard. Northwest flow aloft will bring some rather cool nights to the region. Lows for Wednesday and Thursday morning will dip into the middle 30s across the east, which will cause some frost issues for tender vegetation. On Friday the upper ridge will move over the Lower Mississippi Valley with some low level return flow. Temperatures will start to moderate back into the lower 70s during on Friday./17/ && .AVIATION... 18Z TAF discussion: MVFR cigs were still being reported at a few TAF sites at 1730Z but wl continue to improve to VFR conds by 20Z. Sct SHRA/TSRA wl affect HBG this aftn but end by 00Z SUN. Elsewhere, VFR conds wl prevail from 20Z until after 06Z when CIGS wl lower to MVFR and IFR. IFR conds wl prevail at most TAFS sites through 14Z Sunday with the exception of GLH-GWO where TSRA activity wl be psbl and may briefly improve conds. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 60 74 62 82 / 40 73 61 27 Meridian 58 72 61 83 / 19 72 72 41 Vicksburg 60 74 63 81 / 52 73 56 24 Hattiesburg 62 78 64 84 / 18 66 65 31 Natchez 63 77 65 82 / 38 71 48 23 Greenville 54 68 60 76 / 43 72 66 26 Greenwood 54 69 59 77 / 37 66 68 36 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 17/22
Hazardous weather outlook, Mar 17, 3:13 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 313 PM CDT Sat Mar 17 2018 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-054>058-066- 182015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Copiah-Simpson-Smith-Jasper-Clarke-Jones- 313 PM CDT Sat Mar 17 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and southeast Mississippi. .DAY ONE...Tonight through Sunday night SEVERE THUNDERSTORMS THREAT...Slight TIMING...Sunday FLOODING THREAT...Limited TIMING...Sunday A couple of rounds of severe thunderstorms capable of producing damaging wind gusts, large hail, and tornadoes are possible Sunday and Sunday night. The first round is expected early Sunday morning across the delta region spreading east through the day. Additional thunderstorm development is expected Sunday afternoon and evening. (www.weather.gov/images/jan/graphicast/image1.png) The rounds of thunderstorms will likely produce locally heavy rainfall Sunday and Sunday night. This may result in flash flooding or additional river flooding across the area especially where storms train. Rainfall totals of 1 to 3 inches are expected, with locally higher amounts. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Monday through Friday Severe thunderstorms capable of producing damaging wind gusts, large hail, and tornadoes are possible Monday over portions of east Mississippi, generally east of a line from Greenwood to Hattiesburg. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Sunday through Monday. LAZ023>026-MSZ053-059>065-072>074-182015- Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion- Lamar-Forrest- 313 PM CDT Sat Mar 17 2018 This hazardous weather outlook is for portions of northeast Louisiana, and south central Mississippi. .DAY ONE...Tonight through Sunday night SEVERE THUNDERSTORMS THREAT...Slight TIMING...Sunday Severe thunderstorms capable of producing damaging wind gusts, large hail, and tornadoes are possible Sunday and Sunday night. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Monday through Friday Severe thunderstorms capable of producing damaging wind gusts, large hail, and tornadoes are possible Monday over portions of east Mississippi, generally east of a line from Greenwood to Hattiesburg. (www.weather.gov/images/jan/graphicast/image3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Sunday through Monday. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Mar 17, 3:06 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
306 PM CDT SAT MAR 17 2018
MSZ062-063-172030-
Lawrence MS-Lincoln MS-
306 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 330 PM CDT...
At 306 PM CDT, Meteorologists were tracking a strong thunderstorm
over Jayess, or 17 miles northeast of Mccomb, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Topeka around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3134 9009 3134 9011 3135 9011 3135 9031
3143 9030 3144 9004 3134 9004 3133 9006
3133 9008
TIME...MOT...LOC 2006Z 272DEG 23KT 3138 9022
NFSpecial weather statement, Mar 17, 3:49 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
349 PM CDT SAT MAR 17 2018
MSZ072-172115-
Marion MS-
349 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARION COUNTY UNTIL
415 PM CDT...
At 348 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms near Kokomo, moving east at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
This strong thunderstorm will be near...
Pickwick around 415 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3109 8992 3109 8993 3111 8993 3111 8994
3113 8994 3113 9001 3117 9001 3118 9003
3121 9003 3123 8978 3108 8979 3107 8992
TIME...MOT...LOC 2048Z 267DEG 18KT 3114 8998
NFSpecial weather statement, Mar 17, 4:18 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
418 PM CDT SAT MAR 17 2018
MSZ072-172200-
Marion MS-
418 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION COUNTY UNTIL 500
PM CDT...
At 418 PM CDT, Meteorologists were tracking a cluster of strong
thunderstorms over Pickwick, or near Columbia, moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Pinebur around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3111 8993 3111 8994 3128 8994 3129 8965
3109 8966 3109 8993
TIME...MOT...LOC 2118Z 271DEG 15KT 3117 8986
NFSpecial weather statement, Mar 17, 4:43 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Jackson MS 443 PM CDT SAT MAR 17 2018 MSZ073-074-172230- Lamar MS-Forrest MS- 443 PM CDT SAT MAR 17 2018 ...STRONG THUNDERSTORMS WILL AFFECT FORREST AND LAMAR COUNTIES UNTIL 530 PM CDT... At 442 PM CDT, Meteorologists were tracking strong thunderstorms along a line extending from near Improve to near Pinebur. Movement was east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Hattiesburg around 500 PM CDT. Purvis and Oak Grove around 510 PM CDT. West Hattiesburg and Rawls Springs around 515 PM CDT. Rock Hill around 520 PM CDT. Petal, Mclaurin, Sunrise and Brooklyn around 530 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3109 8966 3136 8965 3140 8915 3105 8915 TIME...MOT...LOC 2142Z 272DEG 25KT 3130 8963 3117 8963 NF
Special weather statement, Mar 17, 5:02 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
502 PM CDT SAT MAR 17 2018
MSZ072-172230-
Marion MS-
502 PM CDT SAT MAR 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MARION COUNTY UNTIL 530
PM CDT...
At 501 PM CDT, Meteorologists were tracking a strong thunderstorm
over Pickwick, or near Sandy Hook, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sandy Hook, Pickwick and Pinebur.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3107 8984 3107 8992 3109 8992 3109 8993
3111 8993 3111 8994 3113 8994 3113 9001
3116 9001 3118 8965 3100 8965 3100 8983
TIME...MOT...LOC 2201Z 281DEG 13KT 3111 8982
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:23 AM CDT | River Flood Warning | JAN | Neshoba | 4 days |
| Mar 17, 8:49 AM CDT | River Flood Warning | JAN | Carroll, Leflore | 37 hr |
| Mar 17, 3:06 PM CDT | Special Weather Statement | JAN | Lawrence | 24 min |
| Mar 17, 3:49 PM CDT | Special Weather Statement | JAN | Marion | 26 min |
| Mar 17, 4:18 PM CDT | Special Weather Statement | JAN | Marion | 42 min |
| Mar 17, 4:43 PM CDT | Special Weather Statement | JAN | Forrest, Lamar | 47 min |
| Mar 17, 5:02 PM CDT | Special Weather Statement | JAN | Marion | 28 min |
| Mar 17, 5:15 PM CDT | Special Weather Statement | JAN | Wilkinson | 45 min |
| Mar 17, 5:46 PM CDT | Special Weather Statement | JAN | Forrest | 44 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.